Saturday December 3rd 2016

Trusted Helpline
Help Available 24/7
1-888-882-1456
PRIVACY
GUARANTEED

Signs and symptoms of Ativan addiction

Do you think you know someone who may be addicted to Ativan?

Ativan (lorazepam) is an extremely addictive sedative that can cause euphoric effects similar to other benzodiazepines (especially if you take lorazepam to get high). In fact, you can become both physically and psychologically dependent on Ativan. The risk of Ativan addiction increases greatly for those who have been dependent upon drugs before, who snort Ativan, or take Ativan other than prescribed.

Here, we will explore the signs and symptoms of Ativan addiction and explain how you can help someone who may be an Ativan addict. Then, we invite your questions about Ativan addiction and Ativan addictive properties at the end.

Symptoms of Ativan addiction

The main characteristics of any kind of addiction are:

  • loss of control
  • compulsion to use a drug
  • continued use despite negative consequences
  • craving a drug

Ativan essentially tranquilizes the central nervous system and slows down the brain’s activity by interacting with the neurotransmitter GABA. Long term use can lead to drug dependence and tolerance. While these conditions are not signs of addiction in and of themselves, people who become obsessive about attaining Ativan or easily agitated may have developed a psychological dependence to Ativan.

Ativan addiction symptoms: Can they be treated?

Yes, Ativan addiction symptoms can be treated using mainly behavioral and psychotherapeutic modalities. At the moment, no known medications are used to treat Ativan addiction or withdrawal. However, antidepressant drugs have been indicated in some cases, as have non-benzodiazepine hypnotics such as promethazine or chlormethiazole for persistent and distressing insomnia. Clearly, however, the substitution of one drug for another raises the possibility of further psychological dependence and offers the patient little in terms of alternative coping strategies.

Where can you find treatment for Ativan addiction symptoms?

Sources of treatment for Ativan addiction symptoms include:

Trusted Helpline
Help Available 24/7
1-888-882-1456
PRIVACY GUARANTEED

Ativan addiction support groups – Ativan addiction support groups are available through 12 step groups and alternative groups such as SMART Recovery or Rational Recovery. Addicts can find a sense of community in group participant and gain additional psychological support. Join a support group to help with overcoming Ativan addiction.

Clinical psychologists – Licensed psychologists are mental health professionals who specialize in Ativan addiction. Many addiction problems are the cause of past childhood trauma or depression, mental health professionals. As such, psychologists can help patients address these issues.

Addiction treatment centers – Psychological change is essential in the treatment of Ativan addiction. Ativan treatment centers will you address personal and psychological issues which compel your use of Ativan, which is a crucial step you need to take before working towards recovery goals. Detox support during withdrawal from Ativan can be completed under medical supervision. Additionally, group therapy and educational session are often offered at Ativan rehab centers or drug addiction clinics.

Signs and symptoms of Ativan addiction questions

We welcome your questions about the signs and symptoms of Ativan addiction. We will try to answer any questions about Ativan addiction promptly. And you can expect a personal reply.

Reference Sources: NIH National Institute on Drug Abuse: Mechanisms of Benzodiazepine Addiction
NIDA: Well-Known Mechanism Underlies Benzodiazepines’ Addictive Properties
NCBI: Neurocircuitry of Addiction
The benzodiazepine withdrawal syndrome and its management.

Photo credit: Wikipedia Commons

Leave a Reply

6 Responses to “Signs and symptoms of Ativan addiction
Diane Welch
4:44 am August 3rd, 2013

I have been on 2 mg Ativan q hs every since my husband suddenly passed away prescribed by my PCP (it has been approx. 4 yrs) I have noticed recently that my heart starts beating faster and irregular and I am having more anxiety. I took tonight’s dose and within 45 minutes I was feeling better. Does this mean I am addicted to the Ativan?
Thank you for your time.

8:11 am August 13th, 2013

Hello Diane. It’s possible that you are chemically and physically dependent on Ativan. However, this is different than addiction. Addiction is characterized by cravings for a drug when it’s already out of your system completely (you’ve gone through withdrawal) and you don’t have it. Have you thought about weaning down or totally tapering off Ativan? These types of medications are really meant for short term use, as in 6 weeks or less.

Nick
6:49 am June 26th, 2015

Thank you for the clarification of addiction. Í’m dependent after about three weeks on just 1/4 mg. I’m trying to taper off. It stemmed from just one no-sleep night when I was recovering from some pneumonia. My doctor says I can’t get off… no help there! So I’m tapering off and will try 1/8mg for at least a week to see if I can physically withdraw. I have no underlying depression, insomnia, pain or other reason to be on a benzodiazepine but I’m terrified of being addicted so that may be a problem needing help. Other than COPD I”m healthy, happy, sleep well generally and have few limits at 82. Gave up smoking at 46 and drink very little and absolutely none if taking medication.

Nadine
4:41 am November 23rd, 2015

I have been taking this medication for almost three weeks and don’t know if I should quit? I am scared of withdrawal and more attacks? I take one pill a night and wake up at with my heart racing???? I don’t know what to do please help don’t get to see a doc till the 2nd of December?????should I take them until advice from a doctor?

12:38 pm November 27th, 2015

Hello Nadine. If your doctor prescribed Ativan, then it’s okay. But, I suggest you consult him/her about your heart palpitations, it’s possible side effect of Ativan, and maybe you’ll need medication change.

pamee
7:21 pm January 18th, 2016

I am a chroinic pain sufferer and have been taking lorazepam for several months. I take 2 mg Lorazapam 3x a day (6mg a day) for 7 days straight then stop for 7 days then continue this schedule am I addicted or will I become addicted? I do start having anxiety for several days, but I don’t know if its from the lorazepam or the soma? Please help! I do not want to continue taking this much lorazepam if the way I’m doing it is going to cause me to build up tolerance.
Thank you

Leave a Reply

Trusted Helpline
Help Available 24/7
1-888-882-1456
PRIVACY
GUARANTEED